Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 93, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 6, 2001, 4:58 PM MDT for Cheyenne County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 4:58 PM MDT (22:58 UTC)
- Expired
- Sep 6, 2001, 5:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 5:17 PM MDT | Hail 0.75 | Gurley, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131 WUUS55 KCYS 062259 SVRCYS NEC033-062345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 458 PM MDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 545 PM MDT * AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GURLEY...OR ABOUT 13 MILES NORTH OF SIDNEY...MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE DALTON IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. JK LAT...LON 4143 10326 4123 10326 4118 10261 4143 10265
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:27 PM MDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 6, 1:27 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 127 PM MDT THU SEP 6 2001 SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AS EXPECTED SINCE LATE MORNING OVER PARTS OF SOUTHEAST WYOMING...IN DIFFLUENT FLOW AHEAD OF THE EXTREME NORTHERN UTAH UPPER LOW. THIS ACTIVITY SHOULD BECOME MORE WIDESPREAD THROUGH THE EVENING AND BECOME MORE STRATIFORM. MAIN THREAT FROM STORMS WILL BE SMALL HAIL EARLY THIS EVENING...WITH UP TO ONE INCH DIAMETER HAIL IN THE SOUTHERN HALF OF THE NEBRASKA PANHANDLE. THE 12Z RUN OF THE MODELS ARE MORE SIMILAR THAN PREVIOUS RUNS...WITH THE AVN STILL DIFFERING IN ITS FURTHER NORTH PLACEMENT OF THE UPPER LOW AND LOWER HUMIDITIES. 12Z ETA LOOKED CLOSE AT 18Z WITH THE CURRENT EXTREME NORTHERN UTAH UPPER LOW AND ITS DEPICTION OF THE MORE SOUTHWARD MOVEMENT OF THE FEATURE THROUGH 12Z FRIDAY. AT THE SAME TIME...A COLD FRONT WILL MOVE THROUGH THE REST OF THE CWA BY 23Z. FAVORABLE PATTERN FOR A 5 TO 9 HOUR PERIOD OF RAINFALL OVER THE CWA AS THE COOLER BOUNDARY LAYER AIR MASS IS OVERRUN BY THE DIFFLUENT SOUTHWEST FLOW ALOFT. PRECIPITATION SHOULD ALSO CHANGE OVER TO LIGHT SNOW AS THE NIGHT GOES ON AT ELEVATIONS ABOVE 9500 FEET. THE PRECIPITATION THEN ENDS FROM NORTH TO SOUTH OVER THE CWA LATE TONIGHT AND EARLY FRIDAY MORNING AS THE UPPER LOW MOVES FURTHER SOUTH...ATMOSPHERE DRIES AND SURFACE UPSLOPE WEAKENS SOME. PRECIPITATION WILL INCREASE AGAIN OVER THE CWA LATE FRIDAY AFTERNOON AND CONTINUE UNTIL SHORTLY AFTER 06Z FRIDAY NIGHT AS ANOTHER SURGE MOVES THROUGH THE CWA. THE SURGE IS BROUGHT SOUTHWARD BY A DIGGING 250 MB JET DURING THAT TIME. THE JET AND REINFORCED BOUNDARY LAYER UPSLOPE FLOW WILL AGAIN HELP DEVELOP PRECIPITATION LATE FRIDAY AFTERNOON THROUGH 06Z FRIDAY NIGHT. THE PRECIPITATION SHOULD END BY 09Z FRIDAY NIGHT...WITH THE RAIN CHANGING OVER TO A WET SNOW BY LATE EVENING. 700 MB TEMPERATURES AND THICKNESS VALUES SUPPORT THE CHANGEOVER. SINCE IT WILL BE AT THE TAIL END OF THAT EVENT...WILL NOT MENTION ANY AMOUNTS AT THIS TIME...BUT AN INCH OR TWO ON GRASSY SURFACES IS POSSIBLE. THE CLOUDS...WINDS AND PRECIPITATION FRIDAY NIGHT WILL HELP KEEP THE TEMPERATURES UP SOME AND GENERALLY ABOVE FREEZING. AFTER A DRY AND COOL DAY ON SATURDAY THE TEMPERATURES START TO REBOUND ON SUNDAY. MAV AND FAN GUIDANCE NUMBERS ARE COOLER THAN THOSE OF THE FWC AND FIT WITH THE ETA AND WILL GO CLOSER TO THOSE NUMBERS. .EXTENDED DISCUSSION...TYPICAL LATE SUMMER/EARLY AUTUMN PATTERN IN THE EXTENDED WITH SEASONAL TEMPERATURES AND A PROGRESSIVE UPPER FLOW PATTERN. A FLAT RIDGE WILL ADVECT OVER THE REGION MON FOR DRY CONDITIONS. A RAPIDLY MOVING SERIES OF VORT DISTURBANCES WILL FLATTEN THE RIDGE AND BRING A CHANCE OF RAIN TUE AND WED AS THE FLOW BACKS TO SOUTHWEST. THU LOOKS DRY AS THE REGION WILL BE IN BETWEEN SHORTWAVES. .CYS... WY...NONE. NE...NONE. WEILAND/ROBINSON
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.